Texas, 2004

Winter Storm and Heavy Snow in Texas, November 2 to 3, 2004

November 2 to 3, 2004 · NWS LUB · 15 events in 15 counties and zones

On Tuesday, November 2, 2004, a powerful upper level storm system passed through West Texas. As a result, the season's first measurable snowfall occurred across West Texas mainly along and west of the Caprock.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On Tuesday, November 2, 2004, a powerful upper level storm system passed through West Texas. As a result, the season's first measurable snowfall occurred across West Texas mainly along and west of the Caprock. Locally heavy snow fell over the southwest portions of the Panhandle and northwest South Plains with 8 to 12 inches of snow reported across Parmer, Castro, and Lamb Counties including the cities of Friona, Dimmitt, and Littlefield. Lubbock generally received from 3 to 5 inches of snow. The heavy wet snow caused roadways to became snow packed and icy in many locations. Additionally, the heavy wet snow accumulating on trees (many which still had their leaves) resulted in many branches down. Some of the downed branches fell on power lines causing power outages.For Lubbock, the earliest measurable snowfall was in October 1976, when four inches of snow fell on the 28th. This is the first measurable snow that Lubbock has had in November, since November 7th 2000 when 4 inches was recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 1, 9:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Nov 1, 9:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
950 PM CST MON NOV 1 2004

.UPDATED...
NEW MODEL RUNS HAVE CONVERGED ON SOLUTION OF BRINGING UPPER LEVEL
LOW EAST OF EL PASO ACROSS THE PERMIAN BASIN TOMORROW MORNING...AND
THEN INTO NORTHWEST TEXAS NEAR THE RED RIVER BY WEDNESDAY MORNING.
PRECIPITATION WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY
TOWARD MIDNIGHT WITH AIR COLUMN COOLING FURTHER DUE TO LIFT...WET
BULB COOLING AND CONTINUED STRONG COLD ADVECTION IN THE LOW LEVELS.

NOT MANY SIGNIFICANT ECHOES AT THIS TIME...BUT STARTING TO SEE SOME
BANDING FROM LUBBOCK NORTH INTO THE SOUTHERN PANHANDLE NEAR TULIA
AND WAYSIDE. TULIA REPORTED ONLY FLURRIES AROUND 930 PM. HAD REPORTS
EARLIER OF SOME LIGHT SNOW OR RAIN MIXED WITH SNOW FROM FARWELL TO
MULESHOE. THE RAIN SHOWERS HAVE NEARLY DISSIPATED OVER THE ROLLING
PLAINS.

WILL SEE STRONG LIFT OVERNIGHT AND TUESDAY MORNING...WITH BIG
QUESTIONS CONCERNING WHERE THE HEAVIER BANDS WILL MATERIALIZE...AND
HOW MUCH SNOW WILL MELT ON THE RELATIVELY WARM GROUND BEFORE
SIGNIFICANT ACCUMULATIONS BEGIN. WILL CONTINUE WINTER WEATHER
ADVISORY FOR NOW. WITH LOW PASSING TO THE SOUTH OF LUBBOCK...STRONG
LIFT AND DEFORMATION ZONE WILL RESULT IN ENHANCED PRECIPITATION
RATES OVER THE NORTHERN HALF OF THE AREA...WITH 3-4 INCHES POSSIBLE
BY TUE AFTERNOON...HEAVIER IN CONVECTIVE BANDS. STILL A REAL
POSSIBILITY FOR ADVISORY TO BE UPGRADED LATER TONIGHT OR EARLY
TUESDAY TO A HEAVY SNOW WARNING FOR PARTS OF THE SW PANHANDLE AND
WESTERN SOUTH PLAINS.

NO SIGNIFICANT CHANGES AT THIS TIME TO GRIDS OR ADVISORIES.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY TONIGHT THROUGH ELECTION DAY
TXZ021>023-027>029-033-034-039.
WINTER WEATHER ADVISORY ELECTION DAY TXZ024-030-035-036-040-041.

&&

JAMES
Hazardous weather outlook, Nov 1, 4:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CST MON NOV 1 2004

TXZ021>024-027>030-033>036-039>041-022200-
BAILEY-BRISCOE-CASTRO-COCHRAN-CROSBY-FLOYD-HALE-HOCKLEY-LAMB-LUBBOCK-
LYNN-PARMER-SWISHER-TERRY-YOAKUM-
400 PM CST MON NOV 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE AND SOUTH PLAINS.

.DAY ONE...

WINTER WEATHER

A STRONG UPPER LEVEL STORM SYSTEM WILL BRING ACCUMULATING SNOWFALL
ACROSS PORTIONS OF THE EXTREME SOUTHWESTERN PANHANDLE AND THE
WESTERN SOUTH PLAINS TONIGHT. THE PRECIPITATION WILL CHANGE OVER TO
SNOW FROM WEST TO EAST THIS EVENING. AFTER SOME INITIAL MELTING OF
SNOWFALL DUE TO WARM GROUND SURFACES...SNOW SHOULD BECOME HEAVY
ENOUGH TO ACCUMULATE. IN ADDITION...STRONG NORTH WINDS MAY CAUSE
BLOWING SNOW BY MORNING REDUCING VISIBILITIES AT TIMES. FOR FURTHER
DETAILS ABOUT THIS WINTER STORM PLEASE REFER TO THE WINTER WEATHER
ADVISORY ISSUED BY THIS OFFICE AT 400 PM.

.DAYS TWO THROUGH SEVEN...

WHILE A LIGHT FREEZE IS POSSIBLE ACROSS PARTS OF THE AREA TONIGHT...
MAINLY ACROSS THE EXTREME SOUTHERN PANHANDLE AND NORTHERN SOUTH
PLAINS...CLEARING SKIES TUESDAY NIGHT WILL ALLOW FOR BETTER COOLING
AND THE CHANCE FOR A HARD FREEZE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THERE CONTINUES TO BE SOME UNCERTAINTY WITH THE FINAL TRACK OF THIS
STORM SYSTEM...AND ANY DEVIATION FROM THE CURRENT EXPECTED COURSE
COULD YIELD NEAR ZERO ACCUMULATION OR HEAVIER ACCUMULATIONS THAN
CURRENTLY FORECAST. PEOPLE PLANNING TRAVEL SHOULD CLOSELY MONITOR
THE PROGRESS OF THIS STORM AND BE PREPARED FOR HAZARDOUS DRIVING
CONDITIONS.

TXZ025-026-031-032-037-038-042>044-022200-
CHILDRESS-COTTLE-DICKENS-GARZA-HALL-KENT-KING-MOTLEY-STONEWALL-
400 PM CST MON NOV 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHEASTERN TEXAS
PANHANDLE AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Bailey

When
November 2, 12:00 AM CST to November 3, 5:00 PM CST
Where
Bailey forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Storm, Castro

When
November 2, 12:00 AM CST to November 3, 5:00 PM CST
Where
Castro forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Storm, Swisher

When
November 2, 12:00 AM CST to November 3, 5:00 PM CST
Where
Swisher forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Storm, Lamb

When
November 2, 12:00 AM CST to November 3, 5:00 PM CST
Where
Lamb forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Storm, Hockley

When
November 2, 12:00 AM CST to November 3, 5:00 PM CST
Where
Hockley forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Storm, Cochran

When
November 2, 12:00 AM CST to November 3, 5:00 PM CST
Where
Cochran forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Storm, Parmer

When
November 2, 12:00 AM CST to November 3, 5:00 PM CST
Where
Parmer forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Storm, Hale

When
November 2, 12:00 AM CST to November 3, 5:00 PM CST
Where
Hale forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Storm, Lynn

When
November 2, 12:00 AM CST to November 3, 5:00 PM CST
Where
Lynn forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Storm, Briscoe

When
November 2, 12:00 AM CST to November 3, 5:00 PM CST
Where
Briscoe forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Storm, Lubbock

When
November 2, 12:00 AM CST to November 3, 5:00 PM CST
Where
Lubbock forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Storm, Yoakum

When
November 2, 12:00 AM CST to November 3, 5:00 PM CST
Where
Yoakum forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Storm, Terry

When
November 2, 12:00 AM CST to November 3, 5:00 PM CST
Where
Terry forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Storm, Crosby

When
November 2, 12:00 AM CST to November 3, 5:00 PM CST
Where
Crosby forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Heavy Snow, Floyd

When
November 2, 12:00 AM CST to November 3, 5:00 PM CST
Where
Floyd forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428918, 5428919, 5428920, 5428921, 5428922, 5428923, 5428924, 5428925, 5428926, 5428927, 5428928, 5428929, 5428930, 5428931, 5428932.